Death Drip: When Lifesaving Drugs Endanger Lives

By Michelle Schlief, ABC News Medical Unit

Actor Dennis Quaid plays Ernie Davis’s coach at Syracuse University in his new movie, “The Express.” But offscreen, Quaid is enmeshed in a different sort of drama -- one that took a near-tragic turn last November when, as you may have heard, his newborn twins were twice mistakenly given 1,000 times the proper dose of the blood thinner Heparin, as Quaid testified before Congress recently.

Today, his work through the foundation that he founded with his wife Kimberly is bringing recognition to the problem of preventable medical errors. This is an issue that has been much on my mind lately after my own recent hospitalization.

The Institute of Medicine estimates that 100,000 people die every year from preventable hospital errors. The Quaid Foundation believes that measures like “bedside bar coding” may be what are needed to ensure that the right drug is being used at the right dose in the right patient, every time.

The idea is that before a drug is given to a patient, a health care worker would scan both the drug’s bar code and a patient’s bar-coded ID bracelet that links them to their computerized medical record. A central computer then compares the two, and if there is a problem the health care worker investigates.

What happened to Quaid’s family was the result of a misread label. But The Quaid Foundation’s push for bedside bar coding has the potential to prevent another kind of common medical mistake.

I recently underwent surgery to put two screws in my fractured ankle. While I was awaiting the surgery, I had a terrifying allergic reaction.

It was just after midnight, and the evening nurse had just started me on an IV drip. At first, I felt my guts knotting up and I tried curling up to get more comfortable. I think I fell asleep for a moment, because suddenly I was jolted awake realizing that I couldn’t feel my feet or my hands.

The world seemed to be running in slow motion. My mind started playing tricks on me and I felt like I was somehow outside of my body watching what was going on -- a classic anxiety symptom.

Then I heard my breathing: It was labored and rough, like I was having an asthma attack. I convinced myself to ignore everything else and just to sit up and get my breathing under control. When I realized it was only getting harder with each breath, I finally gathered the presence of mind to call for help.

I'm allergic to penicillin and had developed hives in response to another antibiotic the doctors had tried me on. So I later found out that they decided to try me on vancomycin, an antibiotic delivered by IV. The reaction I had is a form of non-classical allergic response called “red man syndrome.”

For some people, like me, the antibiotic causes mast cells to dump all their histamine into the body. It’s similar to a classic anaphylactic allergic reaction. For me, it resulted in a dangerous drop in blood pressure and swelling of my airway. In rare instances, it can be fatal.

Luckily for me, once they stopped the IV and gave me an antihistamine, I got better. Sometimes slowing down the rate at which the vancomycin is delivered prevents the reaction from happening, but some people have the reaction even at the slower rate of delivery.

Of course, I don’t think that anyone could have predicted that this would happen to me. But even up until the point that I was going into the operating room the next day for my surgery, the bag of vancomycin was still hanging on my IV poll. I had to keep explaining to every new team caring for me what had happened, and that although I was still on an IV for fluids I shouldn't be given the antibiotic.

So I am making a strong mental note to continue to tell all my doctors for the rest of my life about this. I hope that's enough, but I would feel even better knowing that if I ever forgot or was brought in unconscious, that there would be a bar-coding system in use that tied into my electronic health record -- so that if anyone ever tried to give me vancomycin again, a loud alarm bell would go off.

As Quaid told reporters for the Wall Street Journal’s health blog: “In my line of work, if I make a mistake, we have take two. …If you’re a health-care professional and make a mistake, you could kill somebody.”

Join the Discussion
blog comments powered by Disqus
You Might Also Like...